Generic behavior of the density of states in random matrix theory and equilibrium problems in the presence of real analytic external fields

A. B J Kuijlaars, Kenneth D T Mclaughlin

Research output: Contribution to journalArticle

74 Citations (Scopus)

Abstract

The equilibrium measure in the presence of an external field plays a role in a number of areas in analysis, for example, in random matrix theory: The limiting mean density of eigenvalues is precisely the density of the equilibrium measure. Typical behavior for the equilibrium measure is: 1. it is positive on the interior of a finite number of intervals, 2. it vanishes like a square root at endpoints, and 3. outside the support, there is strict inequality in the Euler-Lagrange variational conditions. If these conditions hold, then the limiting local eigenvalue statistics is loosely described by a "bulk," in which there is universal behavior involving the sine kernel, and "edge effects," in which there is a universal behavior involving the Airy kernel. Through techniques from potential theory and integrable systems, we show that this "regular" behavior is generic for equilibrium measures associated with real analytic external fields. In particular, we show that for any one-parameter family of external fields V/c, the equilibrium measure exhibits this regular behavior except for an at most countable number of values of c. We discuss applications of our results to random matrices, orthogonal polynomials, and integrable systems.

Original languageEnglish (US)
Pages (from-to)736-785
Number of pages50
JournalCommunications on Pure and Applied Mathematics
Volume53
Issue number6
StatePublished - Jun 2000

Fingerprint

Equilibrium Measure
Random Matrix Theory
Equilibrium Problem
Density of States
External Field
Integrable Systems
Statistics
Polynomials
Limiting
kernel
Eigenvalue
Edge Effects
Polynomial Systems
Potential Theory
Random Matrices
Square root
Lagrange
Orthogonal Polynomials
Countable
Euler

ASJC Scopus subject areas

  • Mathematics(all)
  • Applied Mathematics

Cite this

@article{a66a363420e54196981f2f200c2a40ee,
title = "Generic behavior of the density of states in random matrix theory and equilibrium problems in the presence of real analytic external fields",
abstract = "The equilibrium measure in the presence of an external field plays a role in a number of areas in analysis, for example, in random matrix theory: The limiting mean density of eigenvalues is precisely the density of the equilibrium measure. Typical behavior for the equilibrium measure is: 1. it is positive on the interior of a finite number of intervals, 2. it vanishes like a square root at endpoints, and 3. outside the support, there is strict inequality in the Euler-Lagrange variational conditions. If these conditions hold, then the limiting local eigenvalue statistics is loosely described by a {"}bulk,{"} in which there is universal behavior involving the sine kernel, and {"}edge effects,{"} in which there is a universal behavior involving the Airy kernel. Through techniques from potential theory and integrable systems, we show that this {"}regular{"} behavior is generic for equilibrium measures associated with real analytic external fields. In particular, we show that for any one-parameter family of external fields V/c, the equilibrium measure exhibits this regular behavior except for an at most countable number of values of c. We discuss applications of our results to random matrices, orthogonal polynomials, and integrable systems.",
author = "Kuijlaars, {A. B J} and Mclaughlin, {Kenneth D T}",
year = "2000",
month = "6",
language = "English (US)",
volume = "53",
pages = "736--785",
journal = "Communications on Pure and Applied Mathematics",
issn = "0010-3640",
publisher = "Wiley-Liss Inc.",
number = "6",

}

TY - JOUR

T1 - Generic behavior of the density of states in random matrix theory and equilibrium problems in the presence of real analytic external fields

AU - Kuijlaars, A. B J

AU - Mclaughlin, Kenneth D T

PY - 2000/6

Y1 - 2000/6

N2 - The equilibrium measure in the presence of an external field plays a role in a number of areas in analysis, for example, in random matrix theory: The limiting mean density of eigenvalues is precisely the density of the equilibrium measure. Typical behavior for the equilibrium measure is: 1. it is positive on the interior of a finite number of intervals, 2. it vanishes like a square root at endpoints, and 3. outside the support, there is strict inequality in the Euler-Lagrange variational conditions. If these conditions hold, then the limiting local eigenvalue statistics is loosely described by a "bulk," in which there is universal behavior involving the sine kernel, and "edge effects," in which there is a universal behavior involving the Airy kernel. Through techniques from potential theory and integrable systems, we show that this "regular" behavior is generic for equilibrium measures associated with real analytic external fields. In particular, we show that for any one-parameter family of external fields V/c, the equilibrium measure exhibits this regular behavior except for an at most countable number of values of c. We discuss applications of our results to random matrices, orthogonal polynomials, and integrable systems.

AB - The equilibrium measure in the presence of an external field plays a role in a number of areas in analysis, for example, in random matrix theory: The limiting mean density of eigenvalues is precisely the density of the equilibrium measure. Typical behavior for the equilibrium measure is: 1. it is positive on the interior of a finite number of intervals, 2. it vanishes like a square root at endpoints, and 3. outside the support, there is strict inequality in the Euler-Lagrange variational conditions. If these conditions hold, then the limiting local eigenvalue statistics is loosely described by a "bulk," in which there is universal behavior involving the sine kernel, and "edge effects," in which there is a universal behavior involving the Airy kernel. Through techniques from potential theory and integrable systems, we show that this "regular" behavior is generic for equilibrium measures associated with real analytic external fields. In particular, we show that for any one-parameter family of external fields V/c, the equilibrium measure exhibits this regular behavior except for an at most countable number of values of c. We discuss applications of our results to random matrices, orthogonal polynomials, and integrable systems.

UR - http://www.scopus.com/inward/record.url?scp=0034398875&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0034398875&partnerID=8YFLogxK

M3 - Article

VL - 53

SP - 736

EP - 785

JO - Communications on Pure and Applied Mathematics

JF - Communications on Pure and Applied Mathematics

SN - 0010-3640

IS - 6

ER -